Secondary Logo

Journal Logo

Ketamine-induced emergence reactions after desflurane anaesthesia

Cherng, C.-H.*; Wong, C.-S.*

European Journal of Anaesthesiology: February 2007 - Volume 24 - Issue 2 - p 200–201
doi: 10.1017/S0265021506001773
Correspondence
Free
SDC

*Department of Anesthesiology, Tri-Service General Hospital, National Defense Medical Center, Taipei, Taiwan

Correspondence to: Chen-Hwan Cherng, Department of Anesthesiology, Tri-Service General Hospital, National Defense Medical Center, No. 325, 2 Sec. Cheng-Gung Road, Nei-Hu, 114, Taipei, Taiwan. E-mail: cherng1018@yahoo.com.tw; Tel: +886 2 87927128; Fax: +886 2 87927127

Accepted for publication 27 May 2006

First published online 11 October 2006

EDITOR:

We would like to report a case who suffered from ketamine-induced postoperative psychological sequelae after low-dose ketamine and desflurane anaesthesia. A 45-yr-old male, weighing 81 kg and standing 181 cm, was scheduled for shoulder arthroscopic surgery. His past history was unremarkable and laboratory tests were all within normal limits. Intravenous (i.v.) induction of anaesthesia was performed with fentanyl 100 μg, lidocaine 80 mg and thiamylal 400 mg. Tracheal intubation was facilitated with succinylcholine 100 mg. Desflurane 10–12% in 100% O2 at flow rate of 0.5 mL min−1 was used to maintain anaesthesia and cisatracurium for neuromuscular blockade. Eight minutes after tracheal intubation, ketamine 30 mg i.v. was administered for pre-emptive analgesia. At this moment, the exhaled concentration of desflurane was 7.9%. The surgery lasted for 2 h. After recovery from anaesthesia, the patient complained of dizziness and extracorporeal experiences, described as sense of floating out of his body. This unpleasant memory persisted until discharge 5 days after operation.

It is well known that ketamine may produce undesirable psychological sequelae during emergence from ketamine anaesthesia. They are termed emergence reactions and manifest themselves as vivid dreams, extracorporeal out-of-body experience, floating sensations, ‘weird trips’ and body image alterations [1]. The possible mechanisms have been proposed that ketamine may depress auditory and visual relay nuclei leading to misperception and/or misinterpretation of auditory and visual stimuli [2]. In addition, Olney and colleagues [3] demonstrated that, in the rat, ketamine causes damage to neurons in the posterior cingulate and retrosplenial cortex, areas postulated to mediate affective and emotional responses. The incidence is wide ranging from 3% to 100% [2]. Various factors have been proposed to modify the occurrence of the ketamine-induced emergence reactions include age, dose, gender, people who commonly dream or a history of personality problems [1]. Benzodiazepines [1] or dexmedetomidine [4] have been reported to reduce the incidence of this unwanted side-effects. Previously, the occurrence of these adverse effects of ketamine has been reported in patients who received ketamine as the main anaesthetic. In this case, just a small dose of ketamine (30 mg) was administered and the patient was under 1.5 MAC of desflurane anaesthesia when the ketamine was given. Postoperatively, we evaluated the patient's personality by Eysenck Personality Questionnaire [5] and it showed no particular finding. It is difficult to explain why the ketamine-induced emergence reactions occurred in this patient. We did not give benzodiazepine prior to ketamine administration. It would seem that desflurane has no preventive effect on this reaction. We suggest that a benzodiazepine should be given prior to ketamine administration even in a patient receiving desflurane anaesthesia.

Back to Top | Article Outline

References

1. White PF, Way WL, Trevor AJ. Ketamine – its pharmacology and therapeutic uses. Anesthesiology 1982; 56: 119–136.
2. Reves JG, Glass PSA, Lubarsky DA, McEvoyHull MD. Intravenous nonopioid anesthetics. In: Miller RD, ed. Miller's Anesthesia, 6th edn. Philadelphia, PA: Elsevier Churchill Livingstone, 2005: 317–378.
3. Olney JW, Labruyere J, Price MT. Pathological changes induced in cerebrocortical neurons by phencyclidine and related drugs. Science 1989; 244: 1360–1362.
4. Levanen J, Makela ML, Scheinin H. Dexmedetomidine premedication attenuates ketamine-induced cardiostimulatory effects and postanesthetic delirium. Anesthesiology 1995; 82: 1117–1125.
5. Eysenck SBG, Eysenck HJ, Barrett P. A revised version of the psychotocism scale. Pers Individ Diff 1985; 6: 21–29.
© 2007 European Society of Anaesthesiology